Those on Avastin faced 33% increased risk of dangerous side effect
TUESDAY, Nov. 18 (HealthDay News) -- The widely used cancer drug Avastin appears to be associated with a greater risk of developing blood clots in the veins of patients with a variety of cancers.
This risk lengthens an already long list of severe side effects associated with the drug, including clots in the artery, heart attacks, stroke and bowel perforation.
It has previously been recognized that Avastin caused clots in arteries, but it was unclear whether it resulted in similar problems in veins, a condition known as venous thromboembolism (VTE).
The new research, published in the Nov. 19 issue of the Journal of the American Medical Association, may indicate a need not only for prophylactic measures to reduce the risk, but also for a black box warning to be added to the package insert, the authors stated.
"Prophylactic considerations should be given for patients at high risk for VTE, and benefits/risk should be evaluated in patients who develop VTE on Avastin," added study senior author Dr. Shenhong Wu, an assistant professor of medical oncology at Stony Brook University Cancer Center, in Stony Brook, N.Y.
"A lot of clinicians have kept all along a healthy respect for [these side effects]," added Dr. John Marshall, chief of hematology/oncology at Georgetown's Lombardi Comprehensive Cancer Center in Washington, D.C. "What this study does suggest is that we should think more about prophylaxis. Do I think this has the potential to change the official language in the package insert? Yes, I do."
Avastin (bevacizumab) is the first member of a family of drugs designed to attack cancers by cutting off their blood supply. It does this by inhibiting the action of vascular endothelial growth factor (VEGF), a protein that promotes the growth of blood vessels.
Avastin was first approved in 2004 by the U.S. Food
All rights reserved